Do proton pump inhibitors increase the risk of pneumonia?
UK Medicines Information summarises the evidence for this frequently asked question:
Are patients taking proton pump inhibitors at an increased risk of community-acquired pneumonia?
The use of proton pump inhibitors (PPIs) has been suggested to be a risk factor for the development of community-acquired pneumonia (CAP).
The proposed mechanism is raised gastric pH, as a result of PPI treatment, increasing bacterial colonisation of the upper gastrointestinal tract — the bacteria normally vulnerable to the acidic gastric contents are not killed. This increase in bacteria is believed to be associated with pulmonary micro-aspiration and lung colonisation.
Several observational, case-controlled studies have explored this link; the results suggest that there is an association between the use of PPIs and the development of CAP. The evidence also suggests that the association is probably stronger for patients receiving short-term PPI therapy (especially in patients for whom treatment was started in the previous 30 days). There is no obvious biological explanation for this.
However, the studies have a number of limitations — eg, the data are retrospective and a causal link has not been established.
Because of the possible increased risk of CAP, and other established reasons (such as, increased risk of Clostridium difficile infection and a possible increased risk of fractures), it is recommended that PPIs should only be started if there is a clear indication.
|available online |
Date prepared: 27 July 2010
Date expires: 27 July 2015
Citation: Clinical Pharmacist URI: 11022654
Recommended from Pharmaceutical Press